Iowa, 2008

Extreme Cold and Cold in Iowa, February 20, 2008

February 20, 2008 · NWS OAX · 8 events in 8 counties and zones

Arctic high pressure that surged south across eastern Nebraska and western Iowa Tuesday evening February 19th brought dangerously cold wind chill values to the region Wednesday morning February 20th. Actual temperatures dropped to 5 below to 15 below zero with the coldest across northeast Nebraska and west central Iowa.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure that surged south across eastern Nebraska and western Iowa Tuesday evening February 19th brought dangerously cold wind chill values to the region Wednesday morning February 20th. Actual temperatures dropped to 5 below to 15 below zero with the coldest across northeast Nebraska and west central Iowa. Sustained north winds of 12 to 20 mph (higher gusts were also observed) produced wind chill values that dropped into the 20 below to 30 below range over the region. Wind chill values as cold as 35 below were observed from Cedar and Wayne counties in extreme northeast Nebraska southeast into Monona and Harrison counties of west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 2:33 PM CST, 11 hours 27 minutes earlier.

Area forecast discussion, Feb 19, 2:33 PM CST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CST TUE FEB 19 2008

.SHORT TERM...
TEMPERATURES OVER THE NEXT COUPLE OF DAYS ARE THE PRIMARY FORECAST
CONCERNS.

TEMPERATURES WERE REBOUNDING QUITE NICELY THIS AFTERNOON DESPITE
MOSTLY CLOUDY SKIES. SOUTHWEST LOW LEVEL FLOW WAS HELPING PUSH TEMPS
TO OR ABOVE 40 IN THE SOUTHWEST CWA WHERE LACK OF SNOWCOVER HAS
ALLOWED SUCH A WARMUP. OUR NEXT ARCTIC COLD FRONT WAS SEEN BLASTING
THROUGH NORTHERN SOUTH DAKOTA EARLY THIS AFTERNOON...WITH A GOOD 20
DEGREE TEMPERATURE DIFFERENCE FROM THE NEBRASKA BORDER TO THE NORTH
DAKOTA BORDER.

MODELS ARE IN PRETTY DECENT AGREEMENT IN DRIVING COLD FRONT TO
INTERSTATE 80 BY 9 PM...THEN THROUGH THE SOUTHERN CWA BEFORE
MIDNIGHT. TEMPERATURES SHOULD HOLD RELATIVELY STEADY AHEAD OF THE
FRONT...THEN DROP QUICKLY BEHIND IT. COLD ADVECTION WILL CONTINUE
OVERNIGHT AS 1040MB HIGH DIVES SOUTH BEHIND THE FRONT. AIRMASS
SOURCE REGION IN EASTERN NORTH DAKOTA WAS WELL BELOW ZERO THIS
AFTERNOON...SO EXPECT OVERNIGHT LOWS HERE TO FOLLOW SUIT. MET/MAV
GUIDANCE FOR TONIGHT HAD WELL BELOW ZERO NUMBERS FOR AREAS NEAR AND
NORTH OF INTERSTATE 80...WHERE LINGERING SNOWCOVER RESIDES. WINDS
AND CLOUDS MAY INHIBIT MAXIMUM COOL DOWN...BUT WITH SUCH A COLD
AIRMASS...DO NOT EXPECT MUCH INHIBITION TO SUB ZERO TEMPS. AND WINDS
SHOULD STAY UP THROUGH THE NIGHT AS SURFACE HIGH CONTINUES TO SPILL
SOUTH...DRIVING WIND CHILLS WELL INTO ADVISORY CRITERIA. SOME
NORTHERN COUNTIES MAY FLIRT WITH 30 BELOW LATE TONIGHT. THUS WILL
ISSUE A WIND CHILL ADVISORY FOR MOST OF THE CWA FROM MIDNIGHT
THROUGH NOON FOR MOST OF THE CWA.

THE SURFACE HIGH WILL REMAIN OVER THE AREA THROUGH MUCH OF THE DAY
WEDNESDAY...LEADING TO MINIMAL MIXING OF THE LOW LEVEL ATMOSPHERE. SO
TEMPERATURES SHOULD NOT REBOUND MUCH IN THE AFTERNOON DESPITE MOSTLY
SUNNY SKIES. HAVE HIGHS IN THE SINGLE DIGITS FOR MUCH OF THE
AREA...WITH LOWER TEENS IN SOUTHEAST NEBRASKA WHERE NO SNOWCOVER
EXISTS.

WE SHOULD GET BACK INTO LOW LEVEL WARM ADVECTION WEDNESDAY NIGHT AS
HIGH RETREATS TO THE EAST. WILL LIKELY SEE EVENING LOWS IN THE
SINGLE DIGITS ABOVE AND BELOW ZERO BEFORE SOUTH TO SOUTHEAST FLOW
STRENGTHENS AND CLOUDS INCREASE FROM THE WEST. THAT SAME WARM
ADVECTION REGIME MAY PAINT A STRIPE OF LIGHT SNOW ACROSS SOUTHEAST
NEBRASKA DURING THE DAY THURSDAY...BUT MODELS HAVE BEEN TRENDING
SOUTH WITH THIS FEATURE LATELY SO ONLY HAVE SMALL POPS. CLOUDS AND
RELATIVELY WEAK LOW LEVEL FLOW WILL NOT PROMOTE MUCH MIXING
THURSDAY...SO STILL HAVE HIGHS WELL BELOW NORMAL...ONLY IN THE 20S.

ANOTHER WEAK SYSTEM WILL ROLL THROUGH THE PLAINS ON FRIDAY...BUT
AGAIN MODELS TRACK THIS SOUTH OF OUR AREA. WILL MAINTAIN OUR SMALL
POPS IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FRIDAY. TEMPERATURES
MAY WARM A FEW DEGREES FROM THURSDAY HIGH...HOWEVER BREAKING 30 WILL
BE TOUGH TO DO WITH 850 TEMPERATURES WELL BELOW ZERO AND LACK OF
STRONG FLOW TO MIX UP LOWER ATMOSPHERE.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.

NOT MUCH CHANGE IN THE TREND OF LATEST EXTENDED MODELS. UPPER
PATTERN REMAINS PROGRESSIVE AND ACTIVE WITH FLOW BECOMING MORE
AMPLIFIED AGAIN LATE IN THE PERIOD. AS SUCH STILL EXPECT TO SEE
ALTERNATING PERIODS OF WARM AND COLD ADVECTION WITH MAIN SYSTEM FOR
PRECIP AROUND MONDAY. GFS STILL TRENDS SURFACE LOW MORE TO THE SOUTH
ON MONDAY WHILE ECMWF MAINTAINS ITS MORE NORTHERN TRACK. HAVE
INCREASED POPS A BIT FROM SUNDAY NIGHT INTO MONDAY NIGHT BUT
OTHERWISE ONLY MINOR CHANGES ELSEWHERE.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THRU 20/18Z.

CIGS FL050-100 WILL DISSIPATE AROUND 12Z ALL SITES AS STRONG SURFACE
HI PRESSURE FILTERS SWD INTO THE CENTRAL PLAINS. TIGHT PRESSURE
GRADIENT ASSOCIATED WITH SFC HI WILL RESULT IN NW WIND G25-35KT BTW
02Z-11Z BEHIND BNDRY. OTHERWISE...OTLK VFR THRU THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
     FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-
     089>093.

IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
     FOR IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...DERGAN
LONG TERM...FOBERT
AVIATION...DEE
Hazardous weather outlook, Feb 19, 4:41 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
441 PM CST TUE FEB 19 2008

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-201245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-
441 PM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

TEMPERATURES WILL DROP BELOW ZERO LATE TONIGHT AS NORTH WINDS
USHER IN AN ARCTIC COLD FRONT. THE SUB ZERO TEMPERATURES ALONG
WITH NORTH WINDS OF 10 TO 20 MPH WILL DRIVE WIND CHILL VALUES TO
20 TO 30 BELOW AT TIMES BETWEEN MIDNIGHT AND NOON.

WHILE THE WINDS WILL DIMINISH THROUGH THE DAY WEDNESDAY...
TEMPERATURES WILL ONLY REBOUND INTO THE SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ090-091-NEZ068-078-088>093-201245-
FREMONT-PAGE-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
441 PM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

TEMPERATURES WILL DROP INTO THE LOW SINGLE DIGITS AS NORTH WINDS
USHER IN AN ARCTIC COLD FRONT. THE COLD TEMPERATURES ALONG WITH NORTH
WINDS OF 10 TO 20 MPH WILL DRIVE WIND CHILL VALUES TO 10 TO 25 BELOW
AT TIMES BETWEEN MIDNIGHT AND NOON.

WHILE THE WINDS WILL DIMINISH THROUGH THE DAY WEDNESDAY...
TEMPERATURES WILL ONLY REBOUND INTO THE UPPER SINGLE DIGITS OR
LOWER TEENS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR LIGHT SNOW BOTH THURSDAY AND FRIDAY
AS A COUPLE OF STORM SYSTEM PASS SOUTH OF THE AREA. ANY SNOW
ACCUMULATION WILL BE LIGHT...TOTALING LESS THAN AN INCH BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

DERGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 cold/wind chill, 2 extreme cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Shelby

When
February 20, 2:00 AM CST to 11:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Monona

When
February 20, 2:00 AM CST to 11:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Harrison

When
February 20, 2:00 AM CST to 11:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pottawattamie

When
February 20, 3:00 AM CST to 11:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mills

When
February 20, 5:00 AM CST to 11:00 AM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
February 20, 5:00 AM CST to 11:00 AM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Cold/Wind Chill, Page

When
February 20, 5:00 AM CST to 11:00 AM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fremont

When
February 20, 6:00 AM CST to 11:00 AM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70919, 70925, 70926, 70920, 70921, 70922, 70923, 70924.